MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA/HA 55 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA/HA 55 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 75100442
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 09/24/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due to the consequences of his right hip replacement, still exhibiting a jump phenomenon that almost permanently invalidates and hinders overall recovery.
 
Additional Manufacturer Narrative
This complaint reports a male patient with a ¿still exhibiting a jump phenomenon (snap) that almost permanently invalidates and hinders overall recovery.¿ it has also been reported that the patient complaint of pain after surgery.A polarcup shell and insert have been returned for investigation.A visual inspection confirmed that the devices were used in treatment.Visual inspection and an assessment of material characteristics of the polarcup shell and insert observed scratches and patterns on the articulating surface, indicating that foreign particles have been captured in between shell and insert.It cannot be ruled out that this might have contributed to the reported issue.The whitish residues on the outer sphere of the shell could not conclusively be identified.A review of the provided operative report did not reveal any information surrounding the reported ¿jump phenomenon¿, which resulted in the revision.Without additional supporting relevant medical records, a thorough clinical assessment could not be performed.A review of the batch record revealed no deviation from the standard manufacturing process that could have contributed to the reported issue.For both devices the cup and the insert, no complaints have been reported for a similar issue.A review of the device labeling revealed that the ifu (lit.No.12.23 ed 05/16) states "dislocation, subluxation, insufficient range of movement¿ as a known possible side effects in combination with the implantation of a hip prosthesis.The risk management documentation verifies the failure mode and severity of the reported issue.Based on the executed investigation steps and available information the root cause for the reported issue could not be determined conclusively and stays undetermined.The need for corrective action is not indicated.Smith + nephew will continue to monitor the devices for similar issues.The returned devices will be retained.

Brand Name
POLARCUP SHELL TI-PLASMA/HA 55 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
baar 06340
SZ  06340
MDR Report Key9313356
Report Number9613369-2019-00088
Device Sequence Number2374414
Product Code LPH
UDI-Device Identifier07611996118339
UDI-Public07611996118339
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K122244
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/19/2021
Device Model Number75100442
Device Catalogue Number75100442
Device Lot NumberB1412206
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2019
Initial Date Received by Manufacturer 10/14/2019
Supplement Date Received by Manufacturer10/14/2019
Initial Report FDA Received Date11/12/2019
Supplement Report FDA Received Date04/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;